Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 37, NWS Key West, FL

April 21, 2021

NWS Key West, FL issued this special marine warning at Apr 21, 2021, 4:21 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 4:21 PM EDT (20:21 UTC)
Expired
Apr 21, 2021, 5:15 PM EDT
In force
54 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WHUS52 KKEY 212021
SMWKEY
GMZ055-075-212115-
/O.NEW.KKEY.MA.W.0037.210421T2021Z-210421T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
421 PM EDT Wed Apr 21 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...

* Until 515 PM EDT.

* At 420 PM EDT, a strong thunderstorm was located 19 nm southeast of
  Tortugas Ecological Reserve South, moving east at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water, stay low or go below.

&&

LAT...LON 2398 8299 2433 8298 2441 8253 2401 8247
TIME...MOT...LOC 2020Z 262DEG 16KT 2419 8288 

HAIL...0.00IN
WIND...>34KTS

$$

LIW
2 follow-up statements
277 
FZUS72 KKEY 212051
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
451 PM EDT Wed Apr 21 2021

GMZ055-075-212115-
/O.CON.KKEY.MA.W.0037.000000T0000Z-210421T2115Z/
451 PM EDT Wed Apr 21 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

For the following areas...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

At 450 PM EDT, a strong thunderstorm was located 21 nm southwest of
Twenty-Eight Foot Shoal Light, moving east at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

The strong thunderstorm will remain over mainly open waters.

LAT...LON 2399 8280 2435 8289 2441 8253 2401 8247
TIME...MOT...LOC 2050Z 262DEG 16KT 2421 8273 

HAIL...0.00IN
WIND...>34KTS

$$

LIW
769 
FZUS72 KKEY 212105
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
505 PM EDT Wed Apr 21 2021

GMZ055-075-212115-
/O.EXP.KKEY.MA.W.0037.000000T0000Z-210421T2115Z/
505 PM EDT Wed Apr 21 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 515 PM EDT...

The affected areas were... 
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

The thunderstorm has weakened.

LAT...LON 2399 8280 2435 8289 2441 8253 2401 8247
TIME...MOT...LOC 2105Z 262DEG 16KT 2421 8268 

$$

LIW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 3:45 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Key West FL
345 PM EDT Wed Apr 21 2021

.DISCUSSION...
Currently - An old frontal boundary continues to sink
southeastwards towards the Keys this afternoon as high pressure
builds southwards through the Gulf of Mexico. Shower and
thunderstorm activity both in and around the Keys and just ahead
of the front have diminished somewhat through the afternoon,
particularly upstream of the Florida Keys. However, our region
remains in a moist confluent zone with little inhibition and and
a high PWAT. Meanwhile, the weak western flank of the Atlantic
ridge extends across Cuba. This is producing light winds around
the Keys, arcing from southwest in the Upper Keys to northwest to
north in the Lower Keys. Skies remain mostly cloudy due to both
debris cirrus streaming eastwards and stratocumulus. This cloud
cover has been sufficient to hold down day time temperature rises
and are now broadly in the lower 80s.

Forecast - The old frontal boundary will push through the Keys
early this evening. This along with possible cloud line
development along the island chain, in addition to the lack of
inhibition, ample CAPE, and moist confluent lower level flow
should allow for a chance of showers and possibly a few
thunderstorms to develop. Will maintain low chance pops for this
evening. In wake of the front, winds will clock northwest to
north and strengthen some as dew points begin to drop towards 70,
then into the upper 60s, and rain chances will diminish. Expect
overnight lows to range in the lower 70s. North winds will surge
some overnight as high pressure begins to exert control over our
area.

This late season front is fairly weak, and while it will bring
with it slight cooling back to near normal, day time heating over
Florida will result in a near collapse of winds on Thursday. This
lull will be short lived as the high pressure system will side
off the Atlantic coast Thursday night. This will turn our winds
northeasterly accompanied by an evening surge. Heading into the
weekend, winds will continue to veer and strengthen as the high
moves out into the Atlantic and a new southern stream trough/low
complex begins to swing through the south. Temperatures and dew
points will gradually climb to a few degrees above normal as the
wind field evolves. Will maintain slight chance pops through the
mid range and extended as there will be ample flux and boundary
layer moisture for low topped showers.

&&

.MARINE...
A weak cold front will push through Keys waters this evening.
Light winds will shift northwest then north an strengthen
moderately tonight. Scattered showers and a few thunderstorms will
be possible in association with the front. Thereafter a high
pressure system will steadily migrate towards the coast and begin
spreading into the Atlantic late Thursday. As a result moderate to
fresh breezes will gradually veer northeast then southeast by this
weekend. Expect a substantial lull tomorrow due to day time
heating over the peninsula. Cautions may be required and an
Advisory cannot be ruled out.

&&

.AVIATION...
Scattered showers and perhaps a few thunderstorms associated with a
frontal passage will pass through the EYW and MTH island terminals
between 20z and 00z this evening. Bouts of MVFR ceilings and MVFR or
IFR visibilities are possible during that time period. Behind the
front, winds will shift to the northwest to north through 12z, and
then gradually to the north to northeast through the remainder of
the TAF period, sustained at 8 to 12 knots. Bouts of MVFR stratocu
ceilings are also possible following the frontal passage through at
least sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  73  81  76  83 / 30 10 10 10
Marathon  72  82  76  86 / 30 10 10 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 21, 4:31 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
431 AM EDT Wed Apr 21 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible along the Florida Keys and the
adjacent coastal waters.

The primary thunderstorm hazard will be cloud to surface lightning
strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 21, 1:56 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
156 PM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     WATER SPOUT      2 S CHANNEL 5 BRIDGE    24.81N 80.77W
04/21/2021                   GMZ043             FL   PUBLIC

            MULTIPLE WATERSPOUTS WERE OBSERVED BY A LOCAL RESIDENT
            JUST OFF THE SOUTHEASTERN COAST OF LAYTON, FL AT 1158 AM
            EDT. ONE OF THEM HAD A VISIBLE SPRAY RING WHILE THE OTHER
            TWO HAD FUNNELS BUT WERE NOT OBSERVED AT GROUND LEVEL.

&&

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:48 PM EDTSpecial Marine WarningKEY40 min
Apr 21, 3:27 PM EDTSpecial Marine WarningKEY63 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.